Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Basic Res Cardiol. 2008 Sep;103(5):485-92. doi: 10.1007/s00395-008-0739-7. Epub 2008 Jul 23.

Transforming growth factor beta inhibition increases mortality and left ventricular dilatation after myocardial infarction.

Author information

  • 1Medizinische Klinik und Poliklinik I, Herz-/Kreislaufzentrum, Universitätsklinikum Würzburg, 97080, Würzburg, Germany. frantz_s@medizin.uni-wuerzburg.de

Abstract

BACKGROUND:

Transforming growth factor (TGF)-beta is a locally generated cytokine involved in healing processes and tissue fibrosis, all relevant for cardiac remodeling and the development of heart failure after myocardial infarction (MI). However, data regarding the function of TGF-beta after ischemic injury are inconclusive.

METHODS AND RESULTS:

We tested the effect of TGF-beta inhibition by application of a blocking antibody in mice with MI. Starting 1 week before or 5 days after coronary artery ligation mice were treated with intraperitoneal injections of an anti-TGF-beta (5 mg/kg bodyweight 1D11, Genzyme) or control antibody. Mortality over 8 weeks was significantly higher in the groups treated with the anti-TGF-beta antibody. Both, pre or post MI treatments were associated with increased left ventricular dilatation after MI as determined by serial echocardiography. In anti-TGF-beta treated mice collagen production decreased and matrix-metalloproteinase expression increased. However, the expression of TGF pro-inflammatory cytokine TNF-alpha was not altered by the treatment. Anti-TGF-beta treatment before or after coronary artery ligation increases mortality and worsens left ventricular remodeling in mice with non-reperfused MI. The detrimental effects of TGF-beta inhibition may be mediated by alterations in extracellular matrix remodeling.

PMID:
18651091
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk